Tornadoes · United States · Virginia · 2004

F1 tornado, Dawn to Golansville, Virginia, September 17, 2004

From Dawn to Golansville, this F1 tornado ran 1.5 miles across Caroline County on September 17, 2004, touching down at 6:11 PM EDT and reaching 60 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
September 17, 2004
Touchdown
6:11 PM EDT (22:11 UTC)
Path length
1.5 miles (2.4 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Caroline County
Touchdown point
37.950, -77.500
Lift-off point
37.950, -77.500
Record number
1704

What the Weather Service recorded

F0 tornado downed trees.

F1 tornado downed numerous trees on Friendship Road. Many trees snapped off 10 feet above ground level. One tree fell on a house and caused significant damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 17, 4:32 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 17, 4:32 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT FRI SEP 17 2004

UPDATE: FORECASTS WILL BE A LITTLE LATE THIS AFTERNOON AS SPC WILL
BE ISSUING A NEW WATCH OVER PORTIONS OF THE FCST AREA (REPLACING
#832 WHICH WAS TO EXPIRE AT 5 PM).

&&
HURLEY

------------------------------------------------------------------

WILL MAKE THIS REAL BRIEF GIVEN THE ACTIVE WEATHER ACROSS THE
REGION. CURRENTLY DEALING WITH 2 TORNADO WATCHES...THROUGH 5 PM OVER
THE SWRN PORTION OF THE FORECAST AREA AND THROUGH 8 PM OVER THE REST
OF VA AND NC (EXCEPT THE MD/VA LOWER ERN SHORE).

THUS FAR IVANS REMNANTS ARE QUITE REMINISCENT TO FRANCES...AT
LEAST THE EFFECTS ON OUR FORECAST AREA. MID LEVEL DRY SLOTTING AHEAD
OF THE MAIN S-N SPIRAL BANDS HAS NOT ONLY ALLOWED FOR SOME PARTIAL
SUNSHINE THIS AFTN (AND THUS INCREASED INSBY...AS TEMPS CLIMBED
INTO THE MID 80S). STRONG LOW LEVEL JET...UP TO 40KTS AT 850 MB...
IS ALLOWING FOR STRONG MOISTURE/THETA-E CONVERGENCE AHEAD OF THE
SURFACE TROUGH. AGAIN THIS IS MUCH LIKE CONDITIONS AHEAD OF
FRANCES. JUST AHEAD OF THESE BANDS DWPTS ARE PEAKING INTO THE MID
70S...WITH A FEW UPPER 70S...ONLY ENHANCING THE INSTBY/UPDRAFT
STRENGTH AT LOW LEVELS. COMBINATION OF INSTBY AND HIGH DEGREE OF LOW
LEVEL SHEAR (0-1KM BULK SHEAR BTWN 25 AND 30 KT) WILL CONTINUE TO
MAKE FOR AN INCREASED RISK FOR ROTATING CELLS AND ISOLATED TORNADOES
INTO THE EVENING HOURS. AFTER SUNSET...THREAT SHOULD WEAKEN WITH
THE LOSS OF DAYTIME HEATING.

AS FOR THE FLOOD WATCH...GIVEN THE LATEST MODEL TRENDS (BOTH GFS AND
ETA IN THE SHORT TERM)...NOW EXPECT THE FLOOD THREAT TO BE MORE
ISOLATED (I.E. ASSOCIATED ALONG THESE SPIRAL BANDS THIS EVENING).
HOWEVER...WHILE NARROW...THESE SPIRAL BANDS ARE MOVING VERY SLOWLY
TO THE EAST...WHILE CELLS ALONG THE LINE MOVE MORE OR LESS SOUTH TO
NORTH. WILL CONTINUE THE FLOOD WATCH IN ALL AREAS...THOUGH HAVE IT
RUN ONLY THROUGH SAT (INSTEAD OF SUN MORNING).

STILL CONCERNED OF THE POTENTIAL OF HEAVY RAIN ON SAT...AS IVANS
REMNANT LOW CENTER MOVES TO THE VA/NC BORDER COAST. THE S TO SE
TRAJECTORIES AHEAD OF THE LOW AT THIS POINT WILL ALLOW THE SYSTEM TO
DRAW IN MORE ATLANTIC/GULF STREAM MOISTURE. THIS ALONG WITH THE MUCH-
AWAITED UPPER LEVEL DEFORMATION/FRONTOGENETIC SUPPORT AS THE NRN
STREAM JET PRESSES DOWN ON THE UPPER LEVEL CIRCULATION. SO BY THIS
TIME...THE SYSTEM IS MORE REMINISCENT OF A COASTAL LOW DURING THE
COOL SEASON (I.E. A MORE WIDESPREAD...STEADY RAIN BANDS). HOWEVER...
HAVE DECIDED TO LINGER THE FLOOD WATCH THROUGH THE ENTIRE REGION ON
SAT GIVEN THE AMOUNT OF SUBTROPICAL MOISTURE STILL IN PLACE...EVEN
AS IVAN BECOMES EXTRATROPICAL (MODEL SOUNDINGS SHOW PRECIPITABLE
WATER INDICES REMAINING AROUND 2 THROUGH AT LEAST EARLY AFTN).

&&

.AVIATION...MAINLY LIFR/IFR OVERNIGHT FOG/LOW CIGS LOCALLY
SCTD/ISOLD +SHRA/+TSRA IN RAIN BANDS.

&&

.MARINE...SCA UP FOR WINDS FOR BAY...NEARSHORE WATERS AND SOUND
TONIGHT AS PRESSURE GRADIENT TIGHTENS AND SOUTHERLY FLOW
INCREASES...AND SEAS/WAVES CONTINUE TO BUILD. MODERATE RIP CURRENT
RISK ON SATURDAY...WITH UP TO 3-4 FOOT BREAKING WAVES AT THE BEACHES
PRODUCED PRIMARILY BY LONGSHORE STRONG 20-25 KT SURFACE FLOW...AND
2-3 FOOT SOUTHEASTERLY SWELL WITH LONG PERIOD 9-10 SECONDS.

&&

.HYDROLOGY...WILL NEED TO MONITOR RIVERS LATER THIS WEEEKND/EARLY
NEXT WEEK AS HEAVIEST PRECIP AMTS CLOSE TO THE MTNS/UPR BASINS
SHIFTING TO CENTRAL VA AND POINTS EAST TO THE COAST THIS EVENING
INTO SAT WILL EVENTUALLY LEAD TO SIGNIFICANT RIVER RISES ACRS
CNTRL/SE VA/NE NC.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONES MDZ021>025 THROUGH SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ZONE MDZ025 SATURDAY NIGHT THROUGH
     SUNDAY NIGHT.
NC...FLOOD WATCH FOR ZONES NCZ012>017-030>032-102 THROUGH SATURDAY.
VA...FLOOD WATCH FOR ZONES VAZ048-049-060>099 THROUGH SATURDAY.
MARINE...SMALL CRAFT ADVISORY CSTL WATERS FROM FENWICK ISLAND
         TO CURRITUCK BEACH LIGHT.
         SMALL CRAFT ADVISORY CHES BAY FM SMITH POINT TO CAPE HENRY.
         SMALL CRAFT ADVISORY CURRITUCK SOUND.

&&

SHORT TERM/LONG TERM...13
AVIATION...22
Hazardous weather outlook, Sep 17, 8:00 AM EDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK TODAY
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 AM EDT FRI SEP 17 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
800 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THE REMNANTS OF IVAN WILL BRING THE POTENTIAL FOR HEAVY RAIN...
LOCALIZED FLOODING...AND ISOLATED TORNADOES THIS AFTERNOON AND
EVENING. SEE SPSAKQ AND FFAAKQ FOR DETAILS. SEE LATEST TROPICAL
PREDICTION CENTER ADVISORIES ON IVAN. ALSO...THERE IS A MODERATE
RISK OF RIP CURRENTS TODAY FROM OCEAN CITY MARYLAND TO CURRITUCK
BEACH LIGHT.

.DAYS TWO THROUGH SEVEN...
ON SATURDAY...THE CENTER OF IVANS REMNANTS WILL DRIFT ACROSS NORTH
CAROLINA AND SLOWLY DISSIPATE. THE POTENTIAL FOR LOCALLY HEAVY RAIN
AND FLOODING WILL CONTINUE. EARLY NEXT WEEK...THE PRESSURE GRADIENT
BETWEEN STRONG HIGH PRESSURE OVER THE NORTHEAST STATES AND WHAT IS
FORECAST TO BECOME HURRICANE JEANNE APPROACHING THE FLORIDA COAST
MAY BRING STRONG EASTERLY WINDS...HEAVY SURF...AND A THREAT FOR
COASTAL FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH
SATURDAY NIGHT.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 17, 1:24 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 PM EDT FRI SEP 17 2004

NCZ016-017-102-VAZ089-090-093-095>098-171800-

CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT VA-JAMES
CITY VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-SURRY VA-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
124 PM EDT FRI SEP 17 2004

...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 16 MILES NORTHWEST OF
SMITHFIELD TO 13 MILES WEST OF CURRITUCK...OR FROM SURRY TO SOUTH
MILLS...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
DEEP CREEK AROUND 135 PM EDT...GREAT BRIDGE AROUND 145 PM EDT...
DOWNTOWN NORFOLK AROUND 150 PM EDT...GRANDY AROUND 155 PM EDT...
KEMPSVILLE AROUND 200 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE CHURCHLAND...DOWNTOWN PORTSMOUTH AND OCEAN VIEW.

RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Sep 17, 2:08 PM EDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT FRI SEP 17 2004

NCZ013-014-VAZ092-093-096-171845-

GATES NC-HERTFORD NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-
208 PM EDT FRI SEP 17 2004

...STRONG THUNDERSTORM APPROACHING THE VIRGINIA - NORTH CAROLINA
BORDER...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF MURFREESBORO...MOVING NORTH AT 40
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 215 PM EDT...
HANDSOM AT 220 PM EDT...FRANKLIN AT 225 PM EDT...HUNTERDALE AT 230 PM
EDT...BURDETTE AT 235 PM EDT...BERLIN AT 240 PM EDT.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES
OF UP TO AN INCH AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
44
Local storm report, Sep 17, 4:36 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          GUINEA                  38.14N 77.44W
09/17/2004                   CAROLINE           VA   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTED TORNADO DOWNING TREES AND POWER
            LINES.

&&

PH
Local storm report, Sep 17, 4:37 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     6 S SCOTTS FORK         37.23N 77.89W
09/17/2004                   AMELIA             VA   EMERGENCY MNGR

            SEVERAL TREES DOWN NEAR INTERSECTION OF ROUTES 708 AND
            153

&&

FOSTER
Local storm report, Sep 17, 4:53 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     PROSPECT                37.30N 78.56W
09/17/2004                   PRINCE EDWARD      VA   PUBLIC

            TREES DOWN. POSSIBLE TORNADO

&&

FOSTER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

10.2 hours before the tornado, 112 km from the path. September 17, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 105 joules per kilogram, CIN -89, lifted condensation level 687 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 49 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-89 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

1.8 hours after it, 112 km from the path. September 18, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1144 joules per kilogram, CIN -3, lifted condensation level 556 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
1256 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Richmond (Asos) (OFP), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the touchdown began at 22:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of September 17, 2004

57 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 176:05 AM EDTF0Cleveland, NC0.940$50,000
September 1711:09 AM EDTF1Guilford, NC15.3100
September 1712:04 PM EDTF2Henry, VA8.84404$54 million
September 1712:55 PM EDTF0Moore, NC0.525
September 171:12 PM EDTF2Bedford, VA3.0300
September 171:25 PM EDTF0Chatham, NC0.525
September 172:24 PM EDTF0Pittsylvania, VA0.325
September 172:54 PM EDTF1Campbell, VA1.9100
September 172:59 PM EDTF1Campbell, VA3.075
September 173:44 PM EDTF0Albemarle, VA0.350
September 174:02 PM EDTF3Fauquier, VA9.02002$250,000
September 174:05 PM EDTF2Greene, VA5.01003$3.0 million
September 174:08 PM EDTF1Amelia, VA1.560$10,000
September 174:10 PM EDTF0Warren, VA0.550
September 174:12 PM EDTF2Madison, VA8.0400$200,000
September 174:12 PM EDTF2Fauquier, VA8.0150$500,000
September 174:15 PM EDTF1Caroline, VA1.5200$30,000
September 174:24 PM EDTF2Fauquier, VA13.0200$750,000
September 174:29 PM EDTF0Spotsylvania, VA2.075
September 174:36 PM EDTF0City of Fredericksburg, VA0.550
September 174:39 PM EDTF2Frederick, VA5.0125$250,000
September 174:42 PM EDTF1Stafford, VA6.0100$10,000
September 174:50 PM EDTF1Goochland, VA1.0100$3,000
September 174:56 PM EDTF1Louisa, VA1.550$20,000
September 174:59 PM EDTF0Henrico, VA0.5150$10,000
September 175:05 PM EDTF0Spotsylvania, VA0.150
September 175:15 PM EDTF1Orange, VA3.0100$150,000
September 175:20 PM EDTF1Loudoun, VA12.0200$500,000
September 175:26 PM EDTF2Prince William, VA4.0250$1.0 million
September 175:28 PM EDTF2Orange, VA7.0100$70,000
September 175:30 PM EDTF1Fulton, PA0.540
September 175:36 PM EDTF1Culpeper, VA0.575$850,000
September 175:37 PM EDTF1Frederick, VA9.02502$1.0 million
September 175:40 PM EDTF0Hanover, VA1.050$2,000
September 175:40 PM EDTF1City of Manassas, VA3.575$500,000
September 175:42 PM EDTF0Caroline, VA1.050$2,000
September 175:50 PM EDTF1Culpeper, VA0.175$150,000
September 174:55 PM CDTF2Fairfax, VA to MD15.02001$2.5 million
September 176:10 PM EDTF1Frederick, MD4.0150$320,000
September 176:23 PM EDTF1Caroline, VA2.0150$10,000
September 176:25 PM EDTF1King George, VA7.0250$500,000
September 176:34 PM EDTF1Goochland, VA0.240$10,000
September 176:35 PM EDTF0Greensville, VA0.8100$10,000
September 176:42 PM EDTF0Charles, MD3.0100$10,000
September 176:54 PM EDTF1Frederick, MD7.0100$50,000
September 177:14 PM EDTF1Franklin, PA2.030
September 177:28 PM EDTF1Franklin, PA2.550
September 177:40 PM EDTF1Jefferson, WV2.0100$250,000
September 177:50 PM EDTF2Frederick, MD3.0200$10,000
September 177:50 PM EDTF2Berkeley, WV2.01006$30,000
September 178:18 PM EDTF1Franklin, PA1.5100
September 178:30 PM EDTF1Bedford, PA3.5100
September 177:30 PM CDTF0Morgan, WV to MD1.0100$30,000
September 178:40 PM EDTF1Bedford, PA2.350
September 178:55 PM EDTF1Cumberland, PA2.050
September 179:05 PM EDTF1Juniata, PA1.075
September 179:10 PM EDTF1Juniata, PA4.5100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.